Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 32, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2002, 7:51 PM MDT for Laramie County, Wyoming. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 7:51 PM MDT (01:51 UTC)
- Expired
- Aug 12, 2002, 8:15 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 36 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 8:12 PM MDT | Hail 0.75 | Cheyenne, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
369 WUUS55 KCYS 130151 SVRCYS WYC021-130215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 749 PM MDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING * UNTIL 815 PM MDT * AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES NORTHWEST OF CHEYENNE...OR ABOUT 16 MILES EAST OF LARAMIE...MOVING EAST AT 45 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4162 10525 4119 10525 4120 10460 4159 10467 && RE WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:50 PM MDT, 6 hours 1 minute earlier.
Area forecast discussion, Aug 12, 1:50 PM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 150 PM MDT MON AUG 12 2002 ERN PTN OF UPR TROF REMAINING ACTIVE WITH BAND OF SHWRS DGW-CDR...A LITTLE SLOWER TO END THAN FIRST THOT...BUT SHOULD STILL BE MOSTLY E OF AREA BY 4-6 PM. SHWRS DVLPG SEWD OFF OF WIND RIVER MTNS...THESE SHOULD BE THE START OF THE AREA OF SHWRS WHICH SPREADS INTO S CNTRL & SE WY LATER THIS AFTN INTO THIS EVNG. ALL MODELS SIMILAR IN SHOWG THIS PCPN THIS EVENG...WITH TREND FOR MOST SHWRS TO BE S INTO CO AFTER MIDN. CLOUDS DCRS FROM N TO S OVERNGT...WITH SOME QUITE COOL TEMPS IN MANY AREAS. FOR TUE INTO THU...DRY WITH A WARMING TREND AS NW FLOW TRANSITIONS TO W FLOW. GNDNC ON TRACK. IN EXTENDED...ZONAL FLOW WILL BE OVER THE CWA FRIDAY AND SATURDAY...WITH DOWNSLOPE AT THE SURFACE. THIS WILL RESULT IN DRY AND WARM CONDITIONS FOR THE AREA. ON SUNDAY...SOUTHWEST FLOW DEVELOPS ALOFT WITH A SHORT WAVE PASSING OVER THE CWA. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON MONDAY...AS SOUTHWEST FLOW CONTINUES ALOFT...WITH UPSLOPE FLOW AT THE SURFACE. .CYS... WY...NONE. NE...NONE.
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.